With the ever expanding embrace of fillers by the population, people are increasingly equating them to a manicure and pedicure. Doctors, Nurses and patients alike rarely think twice about their application and often times are not aware of their potentially serious risks. However, even a recent study has shown that seven out of 10 British doctors have experienced complications with the use of fillers (http://www.inquisitr.com/432110/wrinkles-dermal-fillers-can-cause-blue-skin-and-blindness-report/).
Among the fillers approved for use within the United States include many hyaluronic acids-HA (Juvéderm®, Restyane®, Perlane®, etc.), calcium hydroxyapatite (Radiesse®), PMMA (Artefill®), Sculptra® and fat. The HA’s are associated with their own unique side effects such as the Tyndall effect (a bluish gray swelling that imparts a puffy look to the lower eyes) while Radiesse®, Sculptra® and Artefill® can induce granulomas. However, all of these fillers have been associated with a few extremely rare but potentially devastating complications. Among these are skin necrosis (death of soft tissue) and vision loss. These problems result from a highly unlikely, unforeseen introduction of a minuscule amount of material into a microscopic branch of a facial blood vessel. A very small amount of filler injected into a peripheral vessel around the forehead, nose, nasolabial fold and even lip can result in these aforementioned complications. It is important to note that not only filler, but fat from a facial fat transfer and even a simple steroid injection have been implicated in both tissue and vision loss.
Once in the bloodstream, the filler in turn can travel downstream through the labyrinth of interconnecting blood vessels and if, in the highly unlikely event, it makes a wrong turn, it can end up in one of the blood vessels supplying the retina of the eye. Recently, I was devastated to discover that a patient of mine suffered one sided vision loss because of this very issue. Ironically, she showed no signs of external injury and still appears as a beautiful woman. A few ways for doctors to diminish the chances of such terrible occurrences are to use blunt tip cannulas instead of sharp-tipped needles whenever possible and to inject small amounts while withdrawing the syringe. Though I employ these two techniques routinely even under magnification, there is no absolute guarantee that these complications can be avoided. It is important that patients are made aware of these risks, albeit fleetingly small, in order that they can make an informed decision as to whether to proceed.
“We cannot estimate the incidence of these devastating complications among recipients to filler injections. It must be extremely rare, but it does happen,” Dr. Woo from Seoul National University’s Bundang Hospital told Medscape Medical News. The likelihood of such a devastating event is probably less than being struck by lightning
|Odds of being struck by lightning in a given year (reported deaths + injuries) 1/1,000,000|
|Odds of being struck by lightning in a given year (estimated total deaths + injuries) 1/775,000|
|Odds of being struck in your lifetime (Est. 80 years) 1/10,000|
A good summary of this tragic problem written from an objective standpoint can be accessed here http://www.lipostructure.com/wp-content/uploads/2012/08/Avoidence.pdf
R.D. Haworth M.D., F.A.C.S.
Ironically, two weeks after I wrote this blog, I was involved in a motor vehicle accident (1 week ago, today being March 12, 2013). Fortunately, no one was seriously injured.